Alert archive / California / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 17, 2000, 3:47 PM PDT for San Diego County, California. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2000, 3:47 PM PDT (22:47 UTC)
- Expired
- Aug 17, 2000, 5:00 PM PDT
- In force
- 73 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County San Diego County, CA
The radar
The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 172253 SVRSAN CAC073-180000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 347 PM PDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SAN DIEGO COUNTY IN CALIFORNIA * UNTIL 500 PM PDT * AT 345 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE MOUNTAINS AND DESERTS OF SAN DIEGO COUNTY FROM 20 MILES EAST OF JULIAN...TO ABOUT 5 MILES EAST OF JULIAN...SOUTH TO MOUNT LAGUNA. THE STORMS SHOWED LITTLE MOVEMENT. * THE STORM WILL CONTAIN GUSTY WINDS TO 60 MPH AS WELL AS HAIL UP TO 1 INCH IN DIAMETER. VALLECITO CREEK AND COUNTY ROAD S2 WILL BE EFFECTED...AS WILL THE AGUA CALIENTE COUNTY PARK. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. LAT...LON 3291 11662 3267 11617 3289 11619 3315 11624 SMALL/MILLER/BALFOUR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM PDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM PDT, 1 hour 32 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT THU AUG 17 2000
...SYNOPSIS...
MOIST SOUTHEASTERLY MONSOON FLOW WILL BE REPLACED BY A DRIER
SOUTHWEST FLOW THIS WEEKEND...AS A TROUGH OF LOW PRESSURE FORMS OFF
THE WEST COAST. THIS TROUGH WILL DEEPEN THE MARINE LAYER AND BRING
SLIGHT COOLER WEATHER SATURDAY AND SUNDAY.
...DISCUSSION...
GULF SURGE OVER THE LOWER COLORADO RIVER VALLEY CONTINUES THIS
AFTERNOON WITH DEWPOINTS IN THE 70S REACHING AS FAR NORTH AS PALM
SPRINGS. THUNDERSTORMS ERUPTED OVER THE MTNS OF NORTHERN MEXICO AT
1930Z...BUT ONLY MODERATE CU HAS FORMED OVER THE SOCAL MTNS. ANY
THUNDERSTORMS THAT DO DEVELOP IN OUR FORECAST AREA WILL DISSIPATE
FAIRLY QUICKLY THIS EVENING. CU DEVELOPMENT WILL BE EVEN LESS ON
FRIDAY AND INTO THE WEEKEND AS THE FLOW ALOFT BECOMES MORE
SOUTHWESTERLY.
ITS NOT APPARENT ON THE SATELLITE IMAGERY...BUT A FULL BLOWN EDDY
IS SPINNING AWAY OFF THE COAST THIS AFTERNOON. BUOYS REPORTS AND
COASTAL OBSERVATIONS SHOWS SOUTHERLY WINDS FROM 10 TO 15 MPH. AN
INTERMITTENT EDDY WILL LIKELY PERSIST THROUGH THE WEEKEND AS THE
TROF BECOMES ESTABLISHED OFF THE WEST COAST. COMBINED WITH A WEAK
ONSHORE FLOW AND A RETREATING UPPER RIDGE...EXPECT THE MARINE LAYER
TO DEEPEN EACH DAY...AND MARINE LAYER CLOUDS MAY REACH INTO THE
INLAND VALLEYS OVER THE WEEKEND.
IN THE EXTENDED...THE MODELS FORECAST A STATIONARY UPPER RIDGE OVER
NEW MEXICO AND A WEAK CLOSED LOW OFF THE WEST COAST. THIS IS
TYPICALLY A DRY PATTERN FOR SOUTHWEST CA...WITH MOST OF THE MONSOON
MOISTURE REMAINING OVER AZ AND MEXICO.
SAN 000
.SAN...NONE.
MOEDEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:40 PM PDT | Flash Flood Warning | SGX | San Diego | 80 min |
Nearby
Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.